Share this:
MrArizona
@doonernumberone

Posts: 2
Joined: Aug 30, 2018

Fast Heartbeat Triggered by Food

Posted by @doonernumberone, Sun, Sep 2 5:49am

Greetings,
I just am seeing if i can get any help on this issue of a racing heart after eating and would really appreciate it. I am a 45 year old male that previously had WPW and AFIB and has had 4 ablations done over the last 20 years (2 withing the last 4 months). My wife has noticed that every time i eat about 20-40 minutes later my heart get triggered into a fast heartbeat around 135-145 for hours and the only thing that will make it come back down is taking a fast acting 30mg diltizam. The problem is that my doc prescribed me 240mg extended diltizam a day which is the max amount am supposed to take and by the end of the day it wears off and seeing if anyone else might have a solution to this? I also take 5mg of eliquis twice a day along with stomach 20mg omeprazole twice a day as well including one 400mg amiodarone a day. It has been approximately a week since my last ablation and don't look forward to eating anymore because it makes my heart race and sometimes the only food i can eat is bland oatmeal which tends to cause my heart not race so much after eating.
Thanks for your time and any feedback would help me out,
Rich

REPLY

Hello @doonernumberone and welcome to Mayo Connect.

I see that this is your second post. You raise an interesting question about rapid heart rate following meals. I did a google search and found one article from WebMD that addresses the topic. Here is the link, https://www.webmd.com/heart-disease/guide/what-causes-heart-palpitations#1

Have you discussed this phenomena with your cardiologist? Do smaller meals work better than larger meals? Any blood sugar problems that might contribute to this?

My cardiologist says to go back to your electrophysiologist to get meds adjusted. Give the amiodarone more time for the heart to adjust. There may be more time needed for the ablation to set in.

Hi @doonernumberone! Welcome to Mayo Connect where you can find people with similar medical concerns and share with us how treatments and personal dedication have helped us. I'm glad to join Teresa (@hopeful33250) in offering some thoughts from our own experience. From your recent experience — especially the last four months — it seems that you may be on the verge of stabilizing your condition. To do that, I think you can benefit from a thorough review of your situation with your cardiologist and perhaps with another cardiac specialist to provide you a second opinion.

Your medication regimen makes it clear that your medical team has dealt with several problems. Have you had a follow-up meeting to focus directly on what might cause your heart to race after eating? In that discussion, you might ask whether your Vagus nerve has come into play. The Vagus nerve is responsible for heart rate, gastrointestinal peristalsis (movement of food), sweating, and muscle movements in the mouth, including speech. It is a main nerve link between the heart and the digestive tract.

Has your doctor spoken about the Atrioventricular Node (AV-Node) in your heart and whether it was involved in your recent ablations? The AV-Node should delay contractions of the ventricles of the heart (the main pumps) until enough blood passes from the atria (upper heart chambers) into the ventricles. Without that delay, the ventricles may contract too soon and too often, trying to meet your body's demand for more fresh blood (such as might be needed by your digestive tract right after eating). Have you discussed with your cardiologist whether your WPW genetic issue might still provide an extra electrical pathway around the AV-Node, causing a double triggering of the ventricles?

You may consider asking your cardiologist for a thorough explanation of your medications. For example, how do your Diltiazem and Amiodarone (both heart-rate controllers) work together, why are both needed, and are the large doses needed every day? Did your ablation a week ago make any changes in your heart's electrical activity that could lead to changing your medication? You mentioned taking Omeprazole daily, but do you experience acid stomach symptoms every day?

I've listed a lot of questions to consider asking your doctor, but you shouldn't feel it necessary to pass the answers along to me or the Connect membership in general. Although we'd benefit from learning the answers, that information is yours alone — to share only if you wish. On the other hand, don't hesitate to ask us for any other insights that we might provide along the way. Is there anything you'd like to know about the ideas I expressed above?

I have SVT…(supra ventricular tachycardia. When I get a gassy stomach, it will trigger it a lot of the time, or changing positions or bending over at the waist can trigger it. Right now I am on a Beta Blocker for it. First they gave me 60 mgs EX of propranolol It really helped the heart beat but I had a lot of trouble breathing right. They changed me to Atenolol and my breathing was better but it doesn't work as well on the heartbeat. I take 50mgs with my lisinopril 30 mgs in the morning and another 25 mgs of Atenolol at 8:00 PM

Please login or register to post a reply.